Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 6, 2005, 6:09 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2005, 6:09 PM MDT (00:09 UTC)
- Expired
- Jun 6, 2005, 7:19 PM MDT
- In force
- 70 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:00 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:35 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 6, 2:35 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT MON JUN 6 2005 ...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... .SHORT TERM...CURRENT SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE ACROSS NORTHEAST WYOMING WITH COLD FRONT EXTENDING SOUTHWESTWARD ACROSS WY AND WARM FRONT EXTENDING EASTWARD ACROSS THE BLACK HILLS AREA AND INTO CENTRAL SD. BRISK SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING INCREASING MOISTURE INTO THE AREA. UPPER LOW LOCATED ACROSS THE PACIFIC NORTHWEST CONTINUES TO BRING SHORTWAVE ENERGY ACROSS THE REGION. ALL THE INGREDIENTS APPEAR TO BE IN PLACE FOR A SIGNIFICANT SEVERE WX EVENT ACROSS SOUTHEAST MT...NORTHEAST WY... THE WESTERN DAKOTAS...AND WESTERN NEB LATE THIS AFTERNOON AND EVENING. LOW PRESSURE WILL SLOWLY MOVE EAST-NORTHEAST INTO NORTHWEST SD BY 00Z. THE NEXT SHORTWAVE IS THEN FORECAST TO MOVE INTO EASTERN WY LATE THIS AFTERNOON AND THEN ACROSS THE WESTERN DAKOTAS THIS EVENING. SB AND MU CAPE WILL BE IN THE 2000 TO 3000 J/KG RANGE BY 00Z ACROSS THE SD PLAINS. DIRECTIONAL AND SPEED SHEAR WILL BE SUFFICIENT FOR SUPERCELL DEVELOPMENT ACROSS ALL OF THE CWA. CAP OVER THE AREA IS BEGINNING TO ERODE NOW ACROSS NORTHEAST WY AND THE BLACK HILLS AREA. EXPECTING STORMS TO DEVELOP ACROSS THE HILLS AREA AND NEAR THE SURFACE LOW BETWEEN NOW AND 23Z...WITH STORMS MOVING GENERALLY TO THE NORTHEAST. RIGHT MOVING SUPERCELLS WILL MOVE EAST-NORTHEAST. OTHER STORMS THAT DEVELOP FURTHER TO THE SOUTH WILL MOVE INTO THE CWA THIS EVENING. BEST THREAT FOR SEVERE STORMS WILL STRETCH FROM THE BLACK HILLS INTO NORTHWEST SD IN VICINITY OF LOW...BUT THREAT EXISTS ACROSS THE ENTIRE CWA LATE THIS AFT AND EVE. MAIN THREATS FROM SEVERE STORMS WILL BE LARGE HAIL AND STRONG WINDS...BUT A SMALLER THREAT DOES EXIST FOR ISOLATED TORNADOES...ESPECIALLY ANY STORMS NEAR THE TRIPLE POINT ACROSS NORTHWEST SD...LATE THIS AFT AND EARLY THIS EVE. BULK OF SEVERE ACTIVITY SHOULD BE OUT OF THE AREA BY MIDNIGHT. TUESDAY LOOKS TO BE AN ACTIVE DAY AS WELL WITH SURFACE LOW AND FRONT STALLING ACROSS CENTRAL SD AND NEB DURING THE DAY. MAIN SEVERE WX THREAT SHOULD SHIFT A LITTLE FURTHER EAST...BUT CAN BE EXPECTED FROM THE BLACK HILLS AREA EASTWARD DURING THE AFT AND EVE. WILL KEEP AT LEAST SOME SLIGHT CHANCES FOR STORMS IN THE FORECAST WEDNESDAY AND THURSDAY AS UPPER LOW REMAINS IN PLACE NORTH AND WEST OF THE AREA. TEMPS FOR TUESDAY THRU THURSDAY WILL GENERALLY BE NEAR TO SLIGHTLY BELOW AVERAGE...COOLEST ACROSS WESTERN PORTIONS OF CWA. .LONG TERM...RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF UPR LOWS TRACK EWD ACRS THE NRN TIER/SRN CANADA IN PROGRESSIVE WLY FLOW ALOF. IF THIS PATTERN HOLDS...MOST ENERGY WILL REMAIN JUST NORTH OF THE CWFA SO THAT WIDESPREAD PRECIPITATION IS UNLIKELY. TEMPERATURES SHOULD ALSO REMAIN FAIRLY STEADY NEAR CLIMO. && .AVIATION...A STRONG LOW PRESSURE SYSTEM APPROACHING THE REGION THIS AFTERNOON WILL KICK OFF SCATTERED THUNDERSTORMS WITH A GOOD CHANCE OF STRONG THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...WILL BE OVER SOUTHEASTERN MONTANA ...NORTHWESTERN SOUTH DAKOTA AND SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL IMPROVE OVER THE RTES SOUTH AND WEST OF RAPID CITY BY 03Z...AND OVER THE RTES EAST AND NORTH OF RAPID CITY BY 05Z. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...TORNADO WATCH UNTIL 1000 PM MDT FOR ALL OF WESTERN SOUTH DAKOTA. WY...TORNADO WATCH UNTIL 600 PM MDT FOR ALL OF NORTHEAST WYOMING. && ST/GR
Hazardous weather outlook, Jun 6, 10:19 AM MDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1019 AM MDT MON JUN 6 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071330- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1019 AM MDT (1119 AM CDT) MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL CROSS THE AREA TODAY...CREATING A MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND MOST OF SOUTH DAKOTA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS TODAY...WITH AN ISOLATED TORNADO POSSIBLE IN THE MODERATE RISK AREA OVER FAR NORTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG DISTURBANCE WILL CROSS SOUTH DAKOTA ON TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF WESTERN SOUTH DAKOTA ON TUESDAY. ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST FROM THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 6, 5:39 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST GILLETTE 44.28N 105.52W
06/06/2005 60 MPH CAMPBELL WY ASOS
&&
WFO UNR STAFFThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:14 PM MDT | Tornado Warning | UNR | 48 min | |
| Jun 6, 7:10 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 35 min |
| Jun 6, 7:31 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 53 min |
| Jun 6, 8:32 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 59 min |
| Jun 6, 9:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 63 min |
| Jun 6, 10:17 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 58 min |
| Jun 6, 10:49 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 27 min |
| Jun 7, 2:00 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 31 min |
| Jun 7, 3:07 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 53 min |
| Jun 7, 3:19 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jun 7, 3:33 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 57 min |
| Jun 7, 3:56 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 64 min |
| Jun 7, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 43 min |
| Jun 7, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 45 min |
| Jun 7, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 61 min |
| Jun 7, 4:18 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 42 min |
| Jun 7, 4:28 PM MDT | Tornado Warning | UNR | Meade | 47 min |
| Jun 7, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| Jun 7, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jun 7, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 30 min |
| Jun 7, 5:04 PM MDT | Tornado Warning | UNR | Jackson | 41 min |
| Jun 7, 5:12 PM MDT | Tornado Warning | UNR | Meade, Ziebach | 49 min |
| Jun 7, 5:25 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
| Jun 7, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | 55 min | |
| Jun 7, 5:45 PM MDT | Tornado Warning | UNR | Jackson | 45 min |
| Jun 7, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 64 min |
| Jun 7, 5:58 PM MDT | Tornado Warning | UNR | Ziebach | 52 min |
| Jun 6, 6:02 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 43 min |
| Jun 7, 3:37 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 58 min |
| Jun 7, 4:41 PM MDT | Tornado Warning | UNR | Campbell | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.